Kansas, 2006

Damaging Wind in Kansas, August 2, 2006

August 2, 2006 · NWS GID · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 1:18 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 1:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT WED AUG 2 2006

.SHORT TERM...MAIN PROBLEM IN THE NEAR TERM IS CHANCE OF
THUNDERSTORMS TONIGHT. AFTERNOON SURFACE ANALYSIS PLACED A COLD
FRONT JUST SOUTHEAST OF THE FORECAST AREA. 00Z NAM/GFS SUGGEST THE
H85 FRONT WILL LINGER A BIT BEHIND THE SURFACE BOUNDARY...ALONG
WITH THE H7 DEFORMATION AXIS. HAVE KEPT A CHANCE OF THUNDERSTORMS
ALONG AND AHEAD OF THE H7 DEFORMATION AXIS WHICH GRADUALLY SHIFTS
SOUTHEAST LATER TONIGHT.

SEVERE CHANCES APPEAR TO BE MORE FAVORABLE JUST TO THE SOUTH AND
EAST OF THE FORECAST AREA CLOSER TO THE SURFACE BOUNDARY...HOWEVER
LATEST LAPS ANALYSIS SHOWS SBCAPES OF 1500-2000 J/KG IN THE FAR
SOUTH WITH STEEP LOW LEVEL LAPSE RATES CLIPPING OUR FAR SOUTHERN
KANSAS COUNTIES. AGAIN THINK THE PRIMARY THREAT WOULD BE DAMAGING
WINDS...WITH A LESSER CHANCE FOR SEVERE HAIL.

ONCE THE RAIN ENDS TONIGHT...HAVE GONE DRY THROUGH 12Z
SATURDAY. THE PRIMARY RAIN CHANCES APPEAR TO RESIDE WEST OF THE
FORECAST AREA OVER THE HIGH PLAINS CLOSER TO THE LEE TROUGH THAT
DEVELOPS BY FRIDAY AFTERNOON. TEMPERATURES WILL BE SEASONABLE THE
NEXT COUPLE OF DAYS WITH HIGHS IN THE MID 80S TO AROUND 90.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST
CONCERNS WILL BE CHANCE OF PRECIPITATION SATURDAY NIGHT THROUGH
SUNDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD.

A WEAK UPPER LEVEL RIDGE SETTLES INTO THE CENTRAL PLAINS AND REMAINS
FOR MUCH OF THE PERIOD. A FEW SHORT WAVES SLIDE OVER THE FRONT.
A SURFACE LOW DEVELOPS TO THE WEST AND MOVES THROUGH THE FORECAST
AREA MONDAY AND TUESDAY.

EXPECT THAT THERE MAY BE SOME THUNDERSTORMS AS THE SURFACE LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. AT THE SAME TIME A SHORT
WAVE WILL MOVE MOSTLY TO THE NORTH OF THE FORECAST AREA. WITH THE
ENERGY NORTH...EXPECT THAT PRECIPITATION WILL BE IN THE NORTHERN
PART OF THE FORECAST AREA.

WITH THE UPPER RIDGE OVER THE AREA...SOUTH WINDS DUE TO THE SURFACE
LOW TO THE WEST AND 850MB TEMPERATURES OF 22 TO 26 DEGREES
CELSIUS...EXPECT THAT THE TEMPERATURES WILL BE A LITTLE WARMER OVER THE
WEEKEND. ONCE THE SURFACE LOW SLIPS TO THE SOUTH OF THE FORECAST
AREA...THE WINDS WILL BE LIGHTER AND MORE FROM THE EAST SO
TEMPERATURES SHOULD BE A COUPLE OF DEGREES COOLER EVEN IF THE
TEMPERATURES AT 850MB REMAIN NEARLY THE SAME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/JCB
Hazardous weather outlook, Aug 2, 10:42 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT WED AUG 2 2006

KSZ005-NEZ063-064-075>077-082>085-031200-
PHILLIPS-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-
1142 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON. THE
PRIMARY HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL RETURN TO PORTIONS OF THE OUTLOOK AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-017>019-NEZ086-087-031200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NUCKOLLS-THAYER-
1142 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. AN ISOLATED
SEVERE STORM IS POSSIBLE...WITH THE MOST LIKELY LOCATION FOR
SEVERE WEATHER SOUTHEAST OF A LINE FROM MANKATO TO STOCKTON. WIND
GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE
THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>062-072>074-031200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-GOSPER-PHELPS-KEARNEY-
1142 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 2, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT WED AUG 2 2006

KSZ018-022115-
OSBORNE-
341 PM CDT WED AUG 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LURAY...OR 32 MILES EAST OF
HAYS...AND MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN OSBORNE COUNTY BY 350 PM CDT
  RURAL SOUTHEASTERN OSBORNE COUNTY BY 400 PM CDT
  RURAL EASTERN OSBORNE COUNTY BY 410 PM CDT

DESTRUCTIVE WINDS IN EXCESS OF 80 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHEASTERN OSBORNE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Special weather statement, Aug 2, 2:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT WED AUG 2 2006

KSZ019-022130-
MITCHELL-
352 PM CDT WED AUG 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
WOODSTON TO 6 MILES NORTH OF LUCAS TO HUNTER TO ADA...AND MOVING
NORTHEAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  TIPTON BY 410 PM CDT
  ASHERVILLE BY 415 PM CDT
  BELOIT BY 425 PM CDT
  CAWKER CITY BY 430 PM CDT

PENNY TO NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH
ARE EXPECTED WITH THESE STORMS.

PEOPLE IN MITCHELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Special weather statement, Aug 2, 3:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
427 PM CDT WED AUG 2 2006

KSZ007-022230-
JEWELL-
427 PM CDT WED AUG 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM TIPTON TO 6 MILES
NORTH OF VICTOR TO ADA...AND MOVING NORTHEAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  IONIA BY 455 PM CDT
  JEWELL BY 505 PM CDT
  RANDALL BY 510 PM CDT
  MANKATO BY 515 PM CDT
  MONTROSE BY 520 PM CDT

DESTRUCTIVE WINDS IN EXCESS OF 80 MPH ARE POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHEASTERN JEWELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA AND MAINTAIN OR INCREASE THEIR INTENSITY. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN

The radar

The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
August 2, 3:30 PM CST
Where
Mitchell County, 17 mi S of Beloit
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -98.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528984.